Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 3, NWS Honolulu, HI

November 4, 2007Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 4, 2007, 3:45 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 4, 2007, 3:45 AM HST (13:45 UTC)
Expired
Nov 4, 2007, 6:45 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

What was reported inside it

TimeReportWhereRemark
Nov 4, 4:45 AM HSTFLASH FLOODWaikane, HIWAIKANE STREAM OVERFLOWED FORCING A BRIEF CLOSURE OF KAMEHAMEHA HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2007-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2007-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 041348
FFWHFO
HIC003-041645-
/O.NEW.PHFO.FF.W.0003.071104T1345Z-071104T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
345 AM HST SUN NOV 4 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 645 AM HST.

* AT 345 AM HST...RADAR SHOWED LOCALLY HEAVY SHOWERS CONTINUING 
  NEAR WAIKANE. ALTHOUGH THE HEAVY RAINS HAVE EASED OVER THE REST OF 
  SOUTHEAST OAHU...RUNOFF WILL CONTINUE TO RESULT IN FLASH FLOODING 
  FOR AWHILE LONGER. CONDITIONS REMAIN FAVORABLE FOR ADDITIONAL   
  THUNDERSTORMS TO DEVELOP.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAIKANE...KANEOHE...KAILUA...KAHALUU...AIEA AND HALAWA.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 645 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2131 15768 2133 15776 2139 15783 2137 15786
      2139 15795 2152 15793 2146 15775 2133 15767

$$
R BALLARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 3, 8:30 PM HST, 7 hours 15 minutes earlier.

Area forecast discussion, Nov 3, 8:30 PM HST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SAT NOV 3 2007

.SYNOPSIS...
A LOW 500 MILES NORTH NORTHWEST OF KAUAI IS DROPPING SOUTH. THE
APPROACHING LOW WILL PRODUCE UNSETTLED WEATHER WITH A CHANCE OF
HEAVY RAINFALL THROUGH EARLY NEXT WEEK. DRIER...TRADE-WIND WEATHER
WILL RETURN LATER NEXT WEEK.

&&

.DISCUSSION...
RADAR AND SATELLITE IMAGERY SHOW A NORTHEAST TO SOUTHWEST LINE OF
ACTIVE THUNDERSTORMS IN THE KAUAI CHANNEL MOVING EAST SLOWLY. IN THE
PAST HOUR A NEW EAST TO WEST LINE OF SHOWERS HAS FORMED SOUTH OF
OAHU AND IS MOVING NORTH SLOWLY. ELSEWHERE AROUND THE ISLANDS IT IS
CLOUDY...BUT MOSTLY DRY.

AT 800 PM A LOW WAS CENTERED 500 MILES NORTH NORTHWEST OF KAUAI.
OVER THE PAST SEVERAL HOURS THE LOW HAS BEEN MOVING SOUTH AT 17 MPH.
A FRONTAL CLOUD BAND CURVES AROUND THE SOUTHEAST SIDE OF THE LOW TO
A POINT 100 MILES NORTHWEST OF KAUAI AND EXTENDS WEST SOUTHWEST FROM
THAT POINT. OVER THE PAST SEVERAL HOURS THE LOW HAS MOVED SOUTHEAST
AT AROUND 5 MPH. THE LOW LEVEL FLOW NEAR THE ISLANDS HAS SHIFTED
RAPIDLY AHEAD OF THE APPROACHING LOW AND FRONT. EAST SOUTHEAST FLOW
NEAR THE BIG ISLAND VEERS TO SOUTH NEAR OAHU AND KAUAI.

RECENT RUNS OF THE GFS MODEL SHOW THE LOW CONTINUING TO DROP
SOUTH...REACHING A POINT ABOUT 180 MILES WEST OF KAUAI TOMORROW
NIGHT. MEANWHILE...THE FRONTAL BAND IS FORECAST TO WEAKEN AND A
BROAD NORTHEAST TO SOUTHWEST BAND OF CLOUDS AND SHOWERS WILL DEVELOP
OVER KAUAI AND OAHU TONIGHT AND MOVE SOUTHEAST ACROSS THE ISLANDS
REACHING THE BIG ISLAND BY MONDAY. THIS SCENARIO LOOKS PRETTY
REASONABLE. A THREAT OF HEAVY RAIN CONTINUES FOR ALL ISLANDS AND A
FLASH FLOOD WATCH WILL REMAIN IN EFFECT. THE MOST ACTIVE WEATHER IS
LIKELY TO BE CONCENTRATED IN NARROW LINES WITHIN THE BROADER CLOUD
BAND. FLASH FLOODING REMAINS THE GREATEST THREAT...BUT WE WILL ALSO
BE LOOKING AT THE POSSIBILITY OF SEVERE THUNDERSTORMS AND FOR SNOW
OR FREEZING PRECIPITATION AND STRONG WINDS ON THE SUMMITS OF MAUNA
KEA AND MAUNA LOA.

THE COMPUTER MODELS OFTEN HAVE TROUBLE WITH CUT-OFF LOWS LIKE THE
ONE AFFECTING THE ISLANDS. THE MODELS ARE IN PRETTY GOOD AGREEMENT
OVER THE NEXT 48 HOURS BUT BEGIN TO DIVERGE AFTER THAT. FOR NOW...
WE WILL FOLLOW THE GFS MODEL SHOWING THE LOW WEAKENING AND MOVING
AWAY TO THE WEST SOUTHWEST EARLY NEXT WEEK. THE LOW MAY REMAIN CLOSE
ENOUGH TO MAINTAIN A THREAT OF HEAVY RAIN THROUGH TUESDAY NIGHT. BY
WEDNESDAY THE ATMOSPHERE WILL BE GETTING MORE STABLE AND TRADE WINDS
WILL BE RETURNING.

&&

.MARINE...
WE HAVE ISSUED A MARINE WEATHER STATEMENT FOR THE THUNDERSTORMS IN
THE KAUAI CHANNEL. WE WILL BE WATCHING THESE STORMS IN CASE SPECIAL
MARINE WARNINGS ARE NEEDED. A LARGE SOUTH SWELL HAS BEEN GENERATED
BY A PERSISTENT FETCH NEAR NEW ZEALAND. WE WILL BE WATCHING THIS
SWELL CLOSELY TO SEE IF THE HIGH SURF ADVISORY NEEDS TO BE UPGRADED
TO A WARNING. IF THE SWELL IS BIG ENOUGH TO REQUIRE A WARNING...WE
MAY ALSO NEED TO ISSUE A MARINE WEATHER STATEMENT FOR HARBOR SURGES
AND WAVES BREAKING IN CHANNEL ENTRANCES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR ALL ISLANDS.

HIGH SURF ADVISORY FOR SOUTH-FACING SHORES.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 6:51 PM HSTMarine Weather StatementHFO45 hr
Nov 4, 12:01 AM HSTSpecial Marine WarningHFO29 min
Nov 4, 12:47 AM HSTFlash Flood WarningHFOHonolulu3 hr
Nov 4, 2:10 AM HSTSpecial Marine WarningHFO95 min
Nov 4, 4:02 AM HSTFlash Flood WarningHFOHonolulu3 hr
Nov 4, 6:40 AM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.